Dead woman was on cocktail of drugs - coroner

SIOBHAN DOWNES
Last updated 13:42 28/11/2013

Relevant offers

A woman who was found dead in her bed had been on a cocktail of pain medication, including methadone, a coroner has found.

Coroner Carla na Nagara has released her findings into the death of Whanganui woman Donna Dalley, who was found dead in her bed on the night of May 9, 2012 after being on a course of medication for a variety of illnesses.

The 45-year-old had a significant medical history, including bipolar disorder, asthma, and acid reflux. She had also had extensive previous abdominal surgery, and chronic back pain.

She was admitted to Whanganui Hospital on April 7, 2012 with acute abdominal pain and nausea, and stayed for almost four weeks.

After an ineffective course of pain management, specialist anaesthetist Dr Michael Miller saw Dalley on May 1, to help treat the pain. He started her on 5 milligrams of methadone twice a day.

He also started her on Gabapentin, an anti-epileptic drug used for chronic neuropathic pain.

When Miller saw Dalley again two days later, she was looking much brighter and said the pain was under much better control, but was still troublesome.

He increased the methadone to 10 milligrams twice a day, which he felt was in the lower range.

The coroner said Dalley's partner raised a concern that she had been prescribed various medications with central nervous system depressant effects, and was not adequately observed on the new medication regime.

Dalley was also on two anti-psychotic medications and an antidepressant because of her psychiatric history, which Miller felt he could not interfere with.

The toxicology report noted the use of these drugs might enhance the toxicity of methadone.

Studies had shown a wide range of levels of methadone in fatalities, as low as 0.07 milligrams per litre of blood. Dalley was found to have a level of 0.5 milligrams per litre.

In his report, Miller stated he did consider the risk of respiratory or central nervous system depression, and when patients were on a cocktail of drugs they strived to "rationalise" their use.

"Dr Miller was clearly aware of the risks of the combination of medication that Ms Dalley was on, and rationalised the regime to the extent he considered possible," the coroner said.

There was no evidence Dalley was adversely affected by the medication while in hospital or on her discharge home on May 3, and she had appeared to respond well to the change in pain medication.

Dalley died from multiple drug toxicity due to the combined effects of prescription drug medication, the coroner found.

Ad Feedback

There was an implicit risk in the medication regime she was on, and her death was not attributable to any shortcomings in her treatment or management.

- Stuff

Special offers

Featured Promotions

Sponsored Content